Tennessee, 2017Flash Flooding and Flood in Tennessee, July 2, 2017
July 2, 2017 · NWS OHX · 5 events in 3 counties and zones
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 2. A few reports of wind damage and flash flooding were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 2. A few reports of wind damage and flash flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 2, 1:25 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 2, 1:25 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 2 2017
.DISCUSSION...
Surface map at 19Z shows a weak ridge of high pressure to our
east, with a moist & moderately unstable air mass in place across
Middle Tennessee. A weak shortwave is pushing across the mid state
this afternoon and helping to produce the scattered storms we're
seeing on radar. Thus far, the cells are not as strong as what we
saw yesterday, and the SPC has us under general thunderstorms
only. Surface and upper air pattern over the next few days gives
us no reason to expect any appreciable air mass change, so we can
expect temperatures to remain close to normal with isolated to
scattered convection mainly during peak-heating hours. Both the
GFS & ECMWF bring a cold front through Middle Tennessee Thursday
afternoon and evening, so look for increased POP's during this
period, with drier and only slightly cooler air advecting in for
next weekend.
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered showers and storms...mainly through early evening...
again expected as airmass remains moist and unstable. Storms
have greatest chance of affecting TAF sites through 22z. All
sites also expected to see some fog development later tonight
...especially after 06z. Lower VIS will however raise rapidly
after 14z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 69 89 71 88 72 / 20 20 20 40 30
Clarksville 69 88 70 86 71 / 20 20 30 40 40
Crossville 65 82 66 84 66 / 30 30 20 40 30
Columbia 68 87 69 86 70 / 20 20 30 50 30
Lawrenceburg 68 87 69 87 70 / 30 20 30 50 30
Waverly 68 88 70 86 72 / 20 20 30 50 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jul 2, 7:59 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
859 AM CDT Sun Jul 2 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-031030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
859 AM CDT Sun Jul 2 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
Scattered thunderstorms are again expected today. Isolated storms
could become strong to severe...producing strong to damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
3 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Davidson
- When
- July 2, 2:10 PM CST to 4:00 PM CST
- Where
- Davidson County, 0.28 mi NE of Old Hickory to 0.75 mi SSW of Rayon City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.263, -86.647
Tspotter Twitter reports and photos showed several streets were flooded in Old Hickory and Lakewood with water up to the bumpers of some cars. A house also suffered minor flooding in Neely's Bend.
Flood, Davidson
- When
- July 2, 2:30 PM CST to 3:00 PM CST
- Where
- Davidson County, 0.49 mi SE of Richland to 0.48 mi SE of Richland
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.146, -86.873
A tSpotter Twitter video showed high water covering Charlotte Pike at American Road which commonly floods in heavy rainfall.
Thunderstorm Wind, Davidson
- When
- July 2, 2:55 PM CST
- Where
- Davidson County, 0.68 mi NNW of Newsom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.089, -87.005
Several tSpotter Twitter reports and photos showed several large trees blowm down in the Riverwalk area. Several reports also indicated pea size hail.
Flash Flood, Cheatham
- When
- July 2, 3:45 PM CST to 4:45 PM CST
- Where
- Cheatham County, 0.72 mi SSW of Lillamay to 0.69 mi S of Lillamay
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.220, -87.053
A tSpotter Twitter video showed flooding along Sams Creek Road with Sams Creek out of its banks.
Flash Flood, Smith
- When
- July 2, 5:00 PM CST to 6:00 PM CST
- Where
- Smith County, 1.24 mi WNW of Edgefield to 0.72 mi W of Defeated
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 36.339, -85.919
Tspotter Twitter reports indicated that some roads were flooded in the Defeated Community with one road and several driveways washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, July 2 to 5, 2017$1.5 million · 51 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, July 2 to 3, 2017$208,000 · 1.5 in hail · 15 events
- Flash Flooding and Hail in Oklahoma, July 2, 2017$30,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Nebraska, July 2, 20171.75 in hail · 31 events
- Damaging Winds in Texas, July 2, 2017$30,000 · 56 kt wind · 2 events
- Flash Flooding and Damaging Winds in Oklahoma, July 2, 2017$1,000 · 70 kt wind · 13 events
- Damaging Winds in Kansas, July 2, 2017$3,000 · 87 kt wind · 13 events
- Hail and Damaging Winds in Iowa, July 2 to 4, 2017$10,000 · 1 in hail · 6 events
- Damaging Winds in Nebraska, July 2, 201765 kt wind · 5 events
- Hail in Wisconsin, July 2, 20171.5 in hail · 4 events
- Hail and Damaging Wind in Texas, July 2, 20171 in hail · 4 events
- Flash Flood and Hail in Arkansas, July 2, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702610, 702612, 702613, 702616, 702617.